Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Cleveland, OH

August 9, 2008Ottawa County, Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 9, 2008, 7:29 PM EDT for Ottawa County, Sandusky County, Wood County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 7:29 PM EDT (23:29 UTC)
Expired
Aug 9, 2008, 8:05 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 120 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 092329
SVRCLE
OHC123-143-173-100030-
/O.NEW.KCLE.SV.W.0253.080809T2329Z-080810T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
729 PM EDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OTTAWA COUNTY IN NORTHWEST OHIO...
  WESTERN SANDUSKY COUNTY IN NORTHWEST OHIO...
  NORTHEASTERN WOOD COUNTY IN NORTHWEST OHIO...

* UNTIL 830 PM EDT

* AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF GENOA...OR ABOUT 11 MILES SOUTH OF TOLEDO...AND MOVING
  SOUTHEAST AT 32 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODVILLE...ELMORE...GIBSONBURG...OAK HARBOR AND FREMONT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4156 8315 4145 8307 4126 8308 4125 8341
      4152 8363 4158 8358
TIME...MOT...LOC 2329Z 303DEG 28KT 4151 8351

$$

OUDEMAN
1 follow-up statement
000 
WWUS51 KCLE 100005
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT SAT AUG 9 2008

OHC123-143-173-100015-
/O.CAN.KCLE.SV.W.0253.000000T0000Z-080810T0030Z/
SANDUSKY OH-WOOD OH-OTTAWA OH-
805 PM EDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTAWA...
NORTHEASTERN WOOD AND WESTERN SANDUSKY COUNTIES IS CANCELLED...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE. SOME STORMS MAY
CONTAIN SMALL HAIL AND GUSTY WINDS.

LAT...LON 4156 8315 4145 8307 4126 8308 4125 8341
      4152 8363 4158 8358
TIME...MOT...LOC 0005Z 303DEG 28KT 4136 8320

$$

MITCHELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 5:58 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 5:58 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
558 PM EDT SAT AUG 9 2008

.SYNOPSIS...
A UNSEASONABLY STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE LAKES
OVERNIGHT AND MOVE SOUTH THE FORECAST AREA ON SUNDAY.  AN UPPER LEVEL
LOW PRESSURE SYSTEM WILL REMAIN OVER THE REGION THROUGH MONDAY.
WEAK HIGH PRESSURE WILL BUILD OVER THE AREA ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT.  THE COLD
FRONTAL PASSAGE SHOULD OCCUR IN BETWEEN 06Z-12Z.  NUMEROUS SHOWERS
AND THUNDERSTORMS ARE CURRENTLY OVER CENTRAL MI AND SOUTHERN
ONTARIO.  SOME OF THESE STORMS ARE DIURNAL DRIVEN BUT UPPER LEVEL
DYNAMICS ARE SIGNIFICANT.  WHILE I EXPECT THUNDERSTORMS WITH THE
FRONTAL PASSAGE OVERNIGHT...I THINK THE AREAL COVERAGE AND INTENSITY
OF THE STORMS WILL DECREASE SLIGHTLY.  I WILL HAVE LIKELY POPS TO
HIGH CHC FOR MOST AREAS OVERNIGHT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER
LEVEL LOW PRESSURE WILL REMAIN OVER THE FORECAST THROUGH THE
BEGINNING OF THE PERIOD. STRONG COLD AIR ADVECTION ON SUNDAY SHOULD
KEEP INSTABILITY SHOWERS OVER NE OH AND NW PA. 850 MB TEMPS AS LOW
AS +7 ON SUNDAY.  THIS WILL CREATE MODERATE INSTABILITY WITH THE
LAKE AND LAKE ENHANCED SHOWERS OVER THE LAKE EFFECT AREAS. A
SCATTERED SHOWER WILL BE POSSIBLE IN ALL LOCATIONS BUT ACTIVITY
SHOULD BE MORE PRONOUNCED IN THE TRADITIONAL LAKE EFFECT AREAS.

SHOWER ACTIVITY WILL REMAIN SUNDAY NIGHT INTO MONDAY.  850MB THERMAL
TROF DOES NOT MOVE EAST UNTIL LATE IN THE DAY MONDAY.  WITH THIS
SCENARIO A FEW SHOWERS WILL LIKELY REMAIN OVER THE EAST ON MONDAY.
ALL AREAS SHOULD BE DRY MONDAY NIGHT AND TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
EXTENDED PERIOD SHAPING UP TO BE PRETTY QUIET.  MODELS IN GENERAL
AGREEMENT WITH THE BIG PICTURE OF HAVING A LONG WAVE TROUGH OVER THE
EASTERN CONUS THE SECOND HALF OF NEXT WEEK.  AT THE SURFACE...WEAK
HIGH PRESSURE WILL REMAIN CENTERED OVER THE LOWER GREAT LAKES.  THIS
WILL RESULT IN TEMPERATURES AVERAGING A LITTLE BELOW NORMAL.  MOST
OF THE PERIOD SHOULD BE DRY AS WELL.  WEAK IMPULSES COULD GIVE A
SMALL CHANCE OF PRECIP BOTH WEDNESDAY AND FRIDAY.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
THINKING HASNT CHANGED MUCH SINCE LAST TAF PACKAGE. COLD FRONT
OVER LOWER MI STILL SET TO MOVE S ACROSS THE LAKE THIS EVENING.
VERY STEEP LAPSE RATES WILL LEAD TO SCATTERED TSRA DEVELOPMENT
BEGINNING LATER THIS AFTERNOON ACROSS NW OH. THIS ACTIVITY WILL
MOVE SE ACROSS THE AREA DURING THE EVENING HOURS. BEST CHANCES FOR
T WILL BE AT NORTHERN AND EASTERN SITES WITH JUST AN OUTSIDE
CHANCE OF A SHRA AT KFDY. COLDER AIR WILL CONTINUE TO MOVE INTO THE
AREA OVERNIGHT WITH MVFR CIGS LIKELY DEVELOPING LATE TONIGHT.
INSTABILITY SHRA/TSRA LIKELY ON SUN ESPECIALLY E OF KCLE. W FLOW WILL
BE NW BEHIND THE COLD FRONT.

OUTLOOK...MVFR CONDITIONS REMAIN POSSIBLE UNDER THE COLD CORE LOW
THROUGH SUNDAY NIGHT AND MONDAY AS WELL ESPECIALLY IN NORTHERLY
FLOW OFF THE WARM LAKE WATERS. TUESDAY AND WEDNESDAY EXPECT
IMPROVING CONDITIONS AS HIGH PRESSURE BUILDS IN.

&&

.MARINE...
HAVE ADVANCED THE START TIME OF THE SMALL CRAFT ADVISORY TO THE
PRESENT TIME. ALONG SHORE OBS AND ONE SHIP OB COMING IN WITH 15 TO
20 KNOTS AND WAVES NEAR ERIE 4 FOOT. WITH COLD FRONT AND
CONVECTION OCCURRING EXPECT WINDS TO BE STEADILY BREEZY DURING THE
EVENING HOURS AND WITH THE CONVECTION.  COLD FRONT JUST TO THE
NORTH WILL MOVE SOUTH ACROSS THE LAKE OVERNIGHT. VERY COLD TEMPS
ALOFT EXPECTED FOR THIS TIME OF YEAR WITH STEEP LAPSE RATES. WILL
SEE SHOWERS AND STORMS AFFECT THE LATE THIS EVENING AND OVERNIGHT
WITH MORE INSTABILITY SHOWERS AND POSSIBLY STORMS ON SUNDAY. GIVEN
LAKE TO 850 MB TEMPERATURE DIFFERENTIAL WILL ALSO LIKE SEE SOME
WATERSPOUTS ON SUNDAY. NW FLOW WILL QUICKLY DEVELOP BEHIND THE
FRONT. WINDS SHOULD DIE DOWN SUNDAY AS HIGH PRESSURE BEGINS TO
BUILD OVER THE LAKE. THE FIRST HALF OF THE WORKWEEK WILL BE QUIET
WITH MAINLY LIGHT NORTHERLY FLOW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT SUNDAY FOR LEZ145>149.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET
SHORT TERM...GARNET
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA/OUDEMAN
Hazardous weather outlook, Aug 9, 5:14 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
514 PM EDT SAT AUG 9 2008

OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ002-003-102115-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-GEAUGA-ASHTABULA INLAND-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
SOUTHERN ERIE-CRAWFORD PA-
514 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING OVER MICHIGAN AND WESTERN OHIO WILL MOVE
ACROSS NORTHERN OHIO TONIGHT. THE THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL OF BECOMING SEVERE WITH THE MAIN THREAT BEING
STRONG DAMAGING WINDS. HAIL UP TO THE SIZE OF NICKELS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-142>149-162>169-OHZ010>012-089-PAZ001-102115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
514 PM EDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

THUNDERSTORMS DEVELOPING OVER MICHIGAN AND WESTERN OHIO WILL MOVE
ACROSS LAKE ERIE INTO NORTHERN OHIO TONIGHT. THE THUNDERSTORMS
THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH THE
MAIN THREAT BEING STRONG DAMAGING WINDS. HAIL UP TO THE SIZE OF
NICKELS IS ALSO POSSIBLE.

WATERSPOUTS WILL ALSO BE POSSIBLE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WATERSPOUTS WILL BE POSSIBLE AGAIN SUNDAY MORNING WITH THE
ATMOSPHERE OVER THE LAKE BEING EXTREMELY UNSTABLE. THE BEST
CHANCES OF WATERSPOUTS WILL BE FROM CLEVELAND TO RIPLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:50 PM EDTSpecial Marine WarningCLE81 min
Aug 9, 3:27 PM EDTSmall Craft AdvisoryCLE48 hr
Aug 9, 7:10 PM EDTSpecial Marine WarningCLE2 hr
Aug 9, 7:18 PM EDTSpecial Marine WarningCLE117 min
Aug 9, 7:27 PM EDTSevere Thunderstorm WarningCLELorain26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.